Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 3, 2017, 4:32 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 4:32 PM EDT (20:32 UTC)
- Expired
- Aug 3, 2017, 8:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 103 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WGUS51 KBTV 032032 FFWBTV NYC033-089-040030- /O.NEW.KBTV.FF.W.0016.170803T2032Z-170804T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Burlington VT 432 PM EDT THU AUG 3 2017 The National Weather Service in Burlington has issued a * Flash Flood Warning for... West central Franklin County in northern New York... East central St. Lawrence County in northern New York... * Until 830 PM EDT * At 431 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Carry Falls Reservoir, Lake Ozonia, Madawaska, Santa Clara, St. Regis Falls, Azure Mountain and Duane Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4458 7420 4439 7468 4457 7488 4479 7434 $$ RDeal
1 follow-up statement
664 WGUS71 KBTV 040022 FFSBTV Flash Flood Statement National Weather Service Burlington VT 822 PM EDT THU AUG 3 2017 NYC033-089-040032- /O.EXP.KBTV.FF.W.0016.000000T0000Z-170804T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Franklin NY-St. Lawrence NY- 822 PM EDT THU AUG 3 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL FRANKLIN AND EAST CENTRAL ST. LAWRENCE COUNTIES WILL EXPIRE AT 830 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4458 7420 4439 7468 4457 7488 4479 7434 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:30 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 3, 3:30 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Burlington VT 330 PM EDT Thu Aug 3 2017 .SYNOPSIS... Scattered showers and thunderstorms are expected this afternoon and again on Friday afternoon and evening...as a warm and humid air mass prevails across the North Country. A few of the stronger storms will be capable of gusty winds...small hail...and localized heavy downpours. Given the very slow movement of storms...the threat for isolated flash flooding will need to be watched closely. Cooler and drier weather returns by the second half of the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 147 PM EDT Thursday...Forecast playing out nicely with terrain enhancing convection early this afternoon. Sufficient instability has developed to enhance convective potential as well and while flow aloft is weak...its a bit stronger than yesterday and this may help try and organize a few storms...but overall still looking at pulse storms for this afternoon and evening. Storm near Ellenburg Depot produced a 36 knot wind gust and just over a half inch of rain in 20 minutes. No changes needed at this time. Previous Discussion... Going forecast in good shape and no big changes needed at this time. Only change was to use areal coverage for convection versus uncertainty term. Morning composite analysis still favorable for isolated to scattered pulse storms developing as flow aloft remains week...but sufficient instability develops with highs in the 80s and dew points in the lower to mid 60s. 850-500 millibar lapse rates are approaching dry adiabatic this afternoon and supports the idea of sufficient instability developing. Convection will be primarily terrain driven...but some of the data indicates there may be a weak surface boundary over northeast New York and northwest Vermont that could focus convection this afternoon. Plus this area is closer to slightly stronger flow which exists across southeast Ontario/southwest Quebec. Enhanced wording for gusty winds...small hail...and heavy downpours already in the forecast and makes sense to continue. Previous Discussion... A very active period of weather is expected with daily chances for showers and thunderstorms. Water vapor shows deep southwest flow across the ne conus with weak embedded 5h vort over northern Ohio/eastern Great Lakes early this morning. This energy aloft is progged to be across northern NY by 18z...while a weak surface boundary drops toward the international border. These ingredients combined with enhanced ribbon of 850 to 500mb rh...will interact with sfc based cape values between 1500 and 2000 j/kg to produce scattered showers/storms this aftn. Vertical wind profile is very weak with 500mb winds btwn 10 to 15 knots...so looking at classic pulse environment with moderate instability and weak shear. Our synoptic scale lift and moisture is better today than yesterday...so expecting greater areal coverage of convection with isolated svr potential with the stronger updrafts. Given equilibrium levels up to 40,000 feet and large cape profiles...thinking updrafts will be sufficient enough for precip loading in the column to produce isolated downburst capable of damaging wind gusts and 1 inch diameter hail. Given this potential have gone ahead and mention small hail...gusty winds...and heavy rainfall in grids. Based on composite reflectivity from HRRR/BTV 4km and NAM 3km...thinking convection develops over the northern dacks by 17z and slowly spreads toward the cpv by mid aftn. A similar type scenario expected over the central/northern VT mountains...with storms slowly moving east at 5 to 10 mph. Also...pws between 1.50 and 1.70...along with storm motions of 10 to 15 knots...supports the idea of localized heavy rainfall. The potential for isolated flash flooding with high rainfall rates up to 2 inches per hour in the stronger convective elements will need to be watched closely...especially northern Dacks/Green Mtns this aftn. Progged 850mb temps btwn 14-16c support highs very similar to yesterday...upper 70s mountains to mid/upper 80s warmest valleys. Have trended toward the warmer mav/bc guidance. Tonight...Areal coverage and intensity of convection should quickly wane with the loss of daytime heating and associated instability. Noticing weak short wave energy and ribbon of mid level moisture...moving from southwest to northeast across our cwa btwn 04z-08z...which may produce a shower/rumble of thunder. Fog coverage is tricky with leftover debris clouds and areas not reaching cross over values...but better low level moisture from previous aftn convection. Have some patchy fog in favor valley locations of the dacks and central/eastern vt. Temps range from mid 50s slk to upper 60s btv. Friday...mid/upper level trof across the central Great Lakes approaches our western cwa with associated modest height falls late in the day. This trof and increase gradient will help to increase 0 to 6 km shear parameter btwn 25 and 30 knots by 00z across the slv...with cape values around 2000 j/kg. This shear/instability...combined with initial 5h vort and weak pre- frontal trof will provide enough lift for another round showers/storms. Thinking some slightly better organization to the convection is likely...especially northern ny zones btwn 20-00z Friday. Have mention gusty winds/small hail again...but once again the best upper level forcing and surface convergence arrives after 00z...so only a marginal risk for svr is anticipated. Low level thermal profiles change very little...expect highs mainly in the upper 70s to upper 80s depending upon location. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 451 AM EDT Thursday...Friday night will see increased influence from a slow moving upper trough over the Great Lakes region. Strong sheer moves into the St Lawrence Valley after 00Z, almost 50 knots at 925mb, as we lose daytime instability. Along with that, the highest PWATs will still be west and south of the CWA. So while all the pieces may not line up for a severe event, the potential for showers and thunderstorms does exist. That potential continues as the slow moving front drags through Northern New York Saturday morning and eventually into Vermont Saturday afternoon and evening. Overnight temps will be seasonably warm with cloud cover and southerly flow with lows in the low to upper 60s. Saturday highs will see the end of the seasonably warm temps with highs only in the low to mid 70s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 330 PM EDT Thursday...Generally looking at a fairly decent week weatherwise from Sunday onward into the Thursday/Friday time frame. Temperatures will average about 3 to 6 degrees below early August norms through much of the period (70s and 50s) and will feel comfortably pleasant to most folks. After a fair and pleasant Sunday, inclement weather will return during Monday and Monday evening as a wave of low pressure tracks to our south across the northern Mid-Atlantic into southern New England. This will be the worst stretch of weather for the week with this morning's global models remaining broadly on board with this solution. Given the low's track to our south we'll likely reside in a seasonably cool and stable airmass with any threat of storms remaining far to our south. As such I've maintained high chance to likely pops (50-70%) for showers or a few periods of light rain during this period with highest coverage across central and southern counties where some spots will hold in the 60s for highs. After a few morning showers on Tuesday, fair weather then returns by Tuesday afternoon into Thursday as high pressure bridges across the northeastern third of the nation. Some uncertainty then creeps into the forecast toward the end of the work week as additional northern stream energy makes a run at the region. Models at odds with one another on timing and degree of amplification of this system with this morning's ECMWF output on the less bullish-side of solutions. Given this disagreement, have painted only lower end chance pops for showers or a few storms from later Thursday into Friday, mainly focused across the western half of the forecast area. Plenty of time to see how this all evolves in the coming days so don't cancel any outdoor late week plans at this point. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...Isolated to scattered convection will exist through about 02z. While most of the area will see VFR conditions...any showers or thunderstorms could produce brief IFR conditions due to heavy rain. Gusty winds to 30 knots will also be possible with any of the storms. Storms end around 02z and then rather quiet conditions prevail overnight. Still looking at a lot of low level moisture and thus some low clouds and fog may develop at a number of locations overnight...mainly between 07z and 12z. Conditions may lower into the IFR to LIFR categories as a result. All areas will become VFR after 12z. Winds will generally be under 10 knots through the period...but will become more pronounced from the south and southwest after 14z. Outlook... Friday Night: VFR. Chance SHRA...Chance TSRA. Saturday: VFR. Breezy. Likely SHRA...Chance TSRA. Saturday Night: VFR. Slight Chance SHRA. Sunday: VFR. Slight Chance SHRA. Sunday Night: VFR. NO SIG WX. Monday: VFR. Chance SHRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Evenson/Taber SHORT TERM...Verasamy LONG TERM...JMG AVIATION...Evenson
Hazardous weather outlook, Aug 3, 3:27 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 327 AM EDT Thu Aug 3 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-040730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 327 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected to develop by early this afternoon and decrease in areal coverage around sunset. The primary threat will be gusty winds...small hail...and localized heavy down pours. A few stronger pulses will be capable of isolated damaging wind gusts and 1 inch hail...along with very heavy rainfall rates...which may cause some isolated flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are expected on Friday aftnoon into Friday Night with primary threat being gusty winds and heavy rainfall. A few severe storms are possible...especially over northern New York. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 2:53 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Burlington VT 253 PM EDT THU AUG 3 2017 NYZ029-087-031930- Southeastern St. Lawrence-Southwestern St. Lawrence- 253 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. LAWRENCE COUNTY... At 253 PM EDT, a strong thunderstorm was located near Degrasse, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm along with heavy rainfall. Locations impacted include... Gouverneur, Fowler, Degrasse, Richville, Hermon, Pierrepont, Russell, Fine, Pitcairn, Edwards, Pyrites, Talcville, South Edwards, North Russell, Fullerville, Balmat, West Fowler, West Pierrepont, South Russell and East De Kalb. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4460 7506 4437 7476 4415 7529 4432 7567 TIME...MOT...LOC 1853Z 237DEG 17KT 4437 7519 RDeal
Special weather statement, Aug 3, 3:01 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Burlington VT 301 PM EDT THU AUG 3 2017 NYZ030-031-032000- Southern Franklin-Western Clinton- 301 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND NORTHERN FRANKLIN COUNTIES... At 301 PM EDT, a strong thunderstorm was located 7 miles northwest of Debar Mountain, moving northeast at 15 mph. Winds in excess of 30 mph are possible with this storm along with heavy rainfall. Locations impacted include... Churubusco, Merrill, Bryants Mill, Santa Clara, Whippleville, Duane Center, Ellenburg Mountain, Azure Mountain, Harrigan, Ellenburg Center, Owls Head, Chasm Falls and Brainardsville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4478 7379 4446 7457 4464 7459 4499 7392 TIME...MOT...LOC 1901Z 237DEG 11KT 4464 7436 RDeal
Special weather statement, Aug 3, 3:31 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Burlington VT
331 PM EDT THU AUG 3 2017
NYZ087-032015-
Southwestern St. Lawrence-
331 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LAWRENCE
COUNTY...
At 330 PM EDT, a strong thunderstorm was located near Redwood, moving
northeast at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Gouverneur, Richville, Edwardsville, Hammond, Morristown, Rossie,
Chippewa Bay, South Hammond, Nelson Corner, North Hammond, Jacques
Cartier State Park, North Gouverneur and Schermerhorn Landing.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
4443 7577 4444 7579 4444 7577 4445 7576
4445 7578 4447 7577 4447 7579 4451 7575
4464 7559 4437 7526 4427 7557 4439 7583
4441 7584
TIME...MOT...LOC 1930Z 238DEG 10KT 4434 7573
RDealSpecial weather statement, Aug 3, 4:19 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
419 PM EDT THU AUG 3 2017
NYZ026-027-029-030-087-032100-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
419 PM EDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Canton to near Parishville to near
Lake Ozonia to near Madawaska. Movement was northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Potsdam, Canton, Moira, Parishville, Debar Mountain, Bryants Mill,
Norwood, Brasher Falls, Lake Ozonia, Madawaska, Brushton,
Lawrenceville, Dickinson, Hopkinton, Santa Clara, North Stockholm,
West Bangor, Dickinson Center, Duane Center and West Parishville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4482 7490 4487 7456 4471 7413 4457 7403
4432 7447 4448 7459 4457 7493 4455 7528
TIME...MOT...LOC 2018Z 235DEG 25KT 4466 7509 4467 7485 4460 7446 4449
7434
RDealSpecial weather statement, Aug 3, 4:22 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Burlington VT 422 PM EDT THU AUG 3 2017 VTZ011-012-019-032045- Western Rutland-Eastern Rutland-Windsor- 422 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUTLAND AND WEST CENTRAL WINDSOR COUNTIES... At 421 PM EDT, a strong thunderstorm was located over Mendon, moving northeast at 15 mph. Winds have already gusted to 40 mph at the RUT airport with this storm and continue to be capable of gusting in excess of 40 mph. Locations impacted include... Rutland, Stockbridge, Chittenden, Mendon, Pittsfield, Killington, Shrewsbury, Rutland City, Bridgewater, Barnard, Clarendon, Plymouth, Pittsford, East Pittsford, North Clarendon, South Sherburne, Giffords Woods State Forest Park, North Sherburne, Center Rutland and Gifford Woods State Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4359 7303 4384 7292 4370 7259 4351 7281 TIME...MOT...LOC 2021Z 209DEG 14KT 4362 7288
Special weather statement, Aug 3, 4:27 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
427 PM EDT THU AUG 3 2017
NYZ034-035-VTZ005-032115-
Western Essex-Eastern Essex-Western Chittenden-
427 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX AND WEST
CENTRAL CHITTENDEN COUNTIES...
At 427 PM EDT, a strong thunderstorm was located near Elizabethtown,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Essex, Willsboro, Westport, Elizabethtown, Shelburne, Keeseville,
Charlotte, Lewis, Brown Point, Mcneil Cove, Sloop Island, Shelburne
Falls, Wings Point, Meach Island, Hatch Point, Willsboro Point,
Cannon Point, Sled Runner Point, Orchard Point and Queneska Island.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4438 7316 4414 7348 4425 7369 4449 7351
4449 7350 4450 7349 4451 7347 4452 7346
4454 7346
TIME...MOT...LOC 2027Z 216DEG 12KT 4426 7353
HansonThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:46 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 44 min |
| Aug 3, 12:40 PM EDT | Special Weather Statement | BTV | Franklin | 65 min |
| Aug 3, 1:23 PM EDT | Special Weather Statement | BTV | Clinton | 52 min |
| Aug 3, 1:46 PM EDT | Special Weather Statement | BTV | Clinton | 44 min |
| Aug 3, 1:53 PM EDT | Special Weather Statement | BTV | Clinton | 37 min |
| Aug 3, 2:20 PM EDT | Special Weather Statement | BTV | Franklin | 25 min |
| Aug 3, 2:53 PM EDT | Special Weather Statement | BTV | St. Lawrence | 37 min |
| Aug 3, 3:01 PM EDT | Special Weather Statement | BTV | Franklin | 59 min |
| Aug 3, 3:31 PM EDT | Special Weather Statement | BTV | St. Lawrence | 44 min |
| Aug 3, 4:19 PM EDT | Special Weather Statement | BTV | Franklin | 41 min |
| Aug 3, 4:58 PM EDT | Special Weather Statement | BTV | St. Lawrence | 47 min |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.